Alert archive / Iowa / Tornado Warnings in 2025
Tornado Warning 18, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jul 22, 2025, 4:11 PM CDT for 4 counties in Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2025, 4:11 PM CDT (21:11 UTC)
- Expired
- Jul 22, 2025, 4:29 PM CDT
- In force
- 18 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Jasper County, IA, Marshall County, IA, Polk County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
399
WFUS53 KDMX 222111
TORDMX
IAC099-127-153-169-222200-
/O.NEW.KDMX.TO.W.0018.250722T2111Z-250722T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
411 PM CDT Tue Jul 22 2025
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Northeastern Polk County in central Iowa...
Southeastern Story County in central Iowa...
West central Marshall County in central Iowa...
Northwestern Jasper County in central Iowa...
* Until 500 PM CDT.
* At 411 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Maxwell, or 12 miles south of Nevada, moving
northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Maxwell and Collins around 415 PM CDT.
Colo around 445 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Maxwell, Collins, Rhodes, and Colo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4181 9336 4183 9343 4207 9337 4197 9309
TIME...MOT...LOC 2111Z 215DEG 14KT 4184 9337
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Donavon1 follow-up statement
278 WWUS53 KDMX 222129 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 429 PM CDT Tue Jul 22 2025 IAC099-127-153-169-222139- /O.CAN.KDMX.TO.W.0018.000000T0000Z-250722T2200Z/ Polk IA-Story IA-Marshall IA-Jasper IA- 429 PM CDT Tue Jul 22 2025 ...THE TORNADO WARNING FOR NORTHEASTERN POLK...SOUTHEASTERN STORY... WEST CENTRAL MARSHALL AND NORTHWESTERN JASPER COUNTIES IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning has been cancelled. LAT...LON 4181 9336 4183 9343 4207 9337 4197 9309 TIME...MOT...LOC 2125Z 215DEG 14KT 4190 9332 $$ Donavon
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jul 22, 2:03 PM CDT, 2 hours 8 minutes earlier. Its key messages:
- Warm and humid through this evening. A few thunderstorms possible from late this afternoon through tonight, with a Marginal Risk of severe weather in the form of isolated strong winds and perhaps a brief tornado or two.
- Hot and humid again Wednesday, with Heat Index values peaking around 105 and a Heat Advisory in effect for the afternoon and evening.
- Additional thunderstorms forecast late Wednesday through Wednesday night, with a Slight Risk of severe weather mainly in northwest Iowa, again in the form of strong winds.
Area forecast discussion, Jul 22, 2:03 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 203 PM CDT Tue Jul 22 2025 .KEY MESSAGES... - Warm and humid through this evening. A few thunderstorms possible from late this afternoon through tonight, with a Marginal Risk of severe weather in the form of isolated strong winds and perhaps a brief tornado or two. - Hot and humid again Wednesday, with Heat Index values peaking around 105 and a Heat Advisory in effect for the afternoon and evening. - Additional thunderstorms forecast late Wednesday through Wednesday night, with a Slight Risk of severe weather mainly in northwest Iowa, again in the form of strong winds. && .DISCUSSION... Issued at 203 PM CDT Tue Jul 22 2025 A large MCV (Mesoscale Convective Vortex) cast off by storms over Kansas last night has been drifting northeastward over southeast Nebraska this morning and entered far southwest Iowa early this afternoon. While no precipitation has been observed with this feature, it is readily apparent in satellite imagery and weak radar returns and is spreading clouds into our forecast area from the southwest. In a larger, synoptic sense a large high pressure ridge over the southeastern U.S. extends its influence over Iowa and neighboring states and has promoted warm and very humid conditions today, with evapotranspiration-aided dewpoints climbing into the 74-77 range across most of the area at this time. However, rising temperatures have been restrained by low cloud cover aided by the approaching MCV. This will hold not only temperatures but heat index values in check this afternoon and no expansion of the Heat Advisory in our far southeast counties is anticipated. As the MCV moves across primarily our western and then northern counties later today into tonight, diurnal heating and destabilization may allow for some thunderstorms to develop in its vicinity. While such expectations are tempered by modest capping/inhibition, at this time of year we are always leery of such a pronounced vortex moving through during prime time. CAMs have been having trouble resolving these features and interactions and thus are showing considerable variability in their convective solutions, however low POPs (20-30%) are certainly justified through the evening. For any storms that do form, deep-layer shear is quite limited and no organized severe weather threat is foreseen, however, there are a couple of possibilities for hazardous weather. First, very strong instability has developed with SPC currently analyzing SBCAPE of 3000-5000 J/kg across most of our service area, and DCAPE of around 1000 J/kg. This will support initially very strong updrafts and an associated straight-line wind threat as downdrafts occur. Second, 0-3 KM CAPE will increase to near 100 J/kg at times later this afternoon and some enhanced surface vorticity and stretching potential is noted near the approaching MCV, which will support weak funnel clouds during the developing updraft stage of showers and storms. We will be closely monitoring both of these possibilities through the evening, and SPC is advertising a Marginal Risk of severe weather accordingly. While probability/coverage of any convection should diminish after sunset, a low chance (~20%) will persist tonight mainly in our north and northeast, closer to the departing MCV as well as the periphery of the southeast U.S. ridge where less forcing will be needed. By daytime Wednesday however, things should really clear out with the ridge reasserting itself and more sunshine. Somewhat deeper mixing/stronger surface winds around 15 MPH, along with stronger insolation, will support higher temperatures rising into the lower 90s with dewpoints continuing to hover around the mid-70s for much of the day. This will push Heat Index values into the 103-107 range in many areas, and a Heat Advisory is issued for Wednesday accordingly. By Wednesday evening a low pressure trough will approach northwestern Iowa and subsequently push southeastward across the state Wednesday night and Thursday morning, temporarily ending the oppressive heat. Scattered thunderstorms will accompany the passage of the trough, with ample instability supporting another straight-line wind threat that should be maximized in northwest Iowa and diminish heading southeast as the night progresses and the storms become more outflow-dominant. The trough crossing Iowa Wednesday night/Thursday morning will likely stall somewhere between central Iowa and northern Missouri, wobbling over those areas for a couple of days before finally clearing out around Saturday as another mid-level impulse kicks through. During this couple of days showers and thunderstorms will remain possible at times, but with generally weak shear profiles and more limited instability, any severe weather probabilities will be lower. Temperatures will also be held a bit more in check during this period, with highs generally in the mid to upper 80s Friday and Saturday. Thereafter however, another deep-layer ridge building to our west and southwest may place us within a proverbial "ring of fire" scenario, as depicted by the 00Z EC and 12Z GFS runs, in which temperatures will warm once again and periodic MCS's may race across portions of the region. At this range the predictability of such features is notoriously low, so we will better assess such possibilities in the coming days. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1220 PM CDT Tue Jul 22 2025 SCT-BKN low clouds are producing areas of MVFR ceilings early this afternoon, but bases will steadily rise with VFR heights prevailing by later in the afternoon. A few thunderstorms are also possible later today into early tonight but confidence is generally too low for TAF mention, the exception being at MCW/ALO where somewhat higher chances justify a PROB30 group accordingly. Will attempt to refine timing and probabilities for the 00Z update, and amendments may be needed before that time mainly for ceiling height trends. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 8 PM CDT Wednesday for IAZ004>007- 015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097. Heat Advisory until 7 PM CDT this evening for IAZ086-096-097. && DISCUSSION...Lee AVIATION...Lee
Hazardous weather outlook, Jul 22, 2:41 PM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 241 PM CDT Tue Jul 22 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>085-092>095-231400- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne- 241 PM CDT Tue Jul 22 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated storms are expected through tonight. A few storms could be briefly severe through this evening, with gusty winds and possibly an isolated weak tornado. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A heat advisory is in effect for the area Wednesday afternoon through evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms will enter northwestern Iowa Wednesday evening and move southeastward Wednesday night, persisting at intervals from Thursday into Saturday. Initially severe weather will be possible Wednesday evening into Wednesday night, mainly in northwestern Iowa where the primary threat will be strong winds. From Thursday into Saturday the overall threat of severe weather appears low, but will be monitored in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters activation is not anticipated at this time. IAZ086-096-097-231400- Wapello-Appanoose-Davis- 241 PM CDT Tue Jul 22 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A heat advisory is in effect for the area through 7 PM today. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Isolated storms are possible (<20% chance) this afternoon. The threat for severe weather remains low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A heat advisory is in effect for the area Wednesday afternoon through evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorm chances return at intervals from Thursday into Saturday. The overall severe weather threat appears low, but will be monitored in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation not anticipated at this time.
In the hours before
Local storm report, Jul 22, 11:54 AM CDT, 4 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1154 AM CDT Tue Jul 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM Flash Flood 4 ESE Van Meter 41.51N 93.89W
07/20/2025 Dallas IA Emergency Mngr
Delayed report. Eight inches of water
flowing over the road at the intersection of
Utica Trl and 362nd Pl due to flooding from
a nearby creek.
&&
JAZLocal storm report, Jul 22, 2:48 PM CDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
248 PM CDT Tue Jul 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 AM Flash Flood 1 WNW Colfax 41.68N 93.25W
07/20/2025 Jasper IA Emergency Mngr
Delayed report. At least six to ten inches
of water flowing through portions of the
Jasper County fairgrounds. Several parked
cars and campers flooded.
&&
JAZThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:02 AM CDT | Heat Advisory | DMX | Appanoose, Davis, Wapello | 16 hr |
| Jul 22, 2:02 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 30 hr |
Nearby
Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.